Oklahoma, 2006

Damaging Winds in Oklahoma, March 8, 2006

March 8, 2006 · NWS TSA · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 8, 8:37 PM CST, 3 minutes earlier.

Area forecast discussion, Mar 8, 8:37 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
837 PM CST WED MAR 8 2006

.MESOSCALE UPDATE...
THUNDERSTORMS HAVE SLOWLY INCREASED ACROSS SOUTHEAST OKLAHOMA
AND INTO NORTH-CENTRAL TEXAS DURING THE PAST 2 HOURS.  AS THE
LOW-LEVEL JET DIURNALLY INCREASES INTO THIS CONVECTION AND
UPPER DYNAMICS APPROACH FROM THE WEST THE STORMS SHOULD
GRADUALLY INCREASE WITH A SEVERE THREAT DEVELOPING IN
SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS OVER THE NEXT 2 HOURS.

THE ACTIVITY WILL REMAIN ELEVATED...BUT DEEP LAYER SHEAR WILL
SUPPORT MESOCYCLONES AND AN ATTENDANT WIND AND HAIL THREAT.

JUST NOTED A 53 MPH THUNDERSTORM GUST AT STIGLER AND WARNINGS
MAY BE ISSUED ASAP.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
Hazardous weather outlook, Mar 8, 6:55 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
655 PM CST WED MAR 8 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
655 PM CST WED MAR 8 2006

...SIGNIFICANT SEVERE WEATHER EVENT EXPECTED TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND OVERNIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 2 AM.

	AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 9 PM.

	AREA AT GREATEST RISK...WIDESPREAD SEVERE WEATHER EXPECTED.

DISCUSSION...
THE DRYLINE STRETCHED FROM SOUTHEAST KANSAS INTO SOUTHCENTRAL OKLAHOMA
EARLY THIS EVENING. CONVECTION HAS DEVELOPED ALONG THE DRYLINE OVER
SOUTHEAST KANSAS...BUT THE CAP HAS HELD CONVECTION IN CHECK OVER
NORTHEAST OKLAHOMA SO FAR.

ADDITIONAL THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE DRYLINE ACROSS
SOUTHCENTRAL OKLAHOMA AND NORTHCENTRAL TEXAS. A STRENGTHENING
LOW-LEVEL JET WILL HELP TO MAINTAIN THIS ACTIVITY AS IT SPREADS
NORTHEAST INTO SOUTHEAST OKLAHOMA LATER THIS EVENING AND EVENTUALLY
INTO WESTERN ARKANSAS. THE PRIMARY SEVERE WEATHER THREAT APPEARS TO
BE DAMAGING WINDS AND LARGE HAIL...BUT THE WIND FIELDS CONTINUE TO
SUPPORT A TORNADO THREAT...ESPECIALLY IF A SURFACE BASED STORM CAN
BE REALIZED.

LATER TONIGHT...THE SURFACE LOW WILL DEEPEN OVER WESTERN OKLAHOMA
WHILE A STRONG BAND OF 80 TO 90 KNOT MID-LEVEL WINDS SWING THROUGH
NORTHERN TEXAS INTO OKLAHOMA. THE IMPROVED UPPER DYNAMICS SHOULD
RESULT IN ANOTHER ROUND OF SEVERE WEATHER FOR MUCH OF THE
AREA...MAINLY AFTER 2 TO 3 AM. THESE STORMS WILL LIKELY BECOME
LINEARLY ORIENTATED AS THEY APPROACH THE FORECAST AREA. LOW-LEVEL
WIND FIELDS WILL REMAIN VERY STRONG...AND THE TORNADIC THREAT WILL
CONTINUE...ESPECIALLY IN ANY BOWING STORM SEGMENTS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED. CONTINUALLY MONITOR LATER
WARNINGS AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL.

EXTENDED DISCUSSION...
THE SEVERE WEATHER RISK WILL CONTINUE INTO THURSDAY...BOTH WITH
ONGOING MORNING THUNDERSTORMS AND WITH ANY THUNDERSTORMS WHICH
DEVELOP IN THE AFTERNOON. ANY AFTERNOON THUNDERSTORMS WILL PRIMARILY
BE A HAIL THREAT.

THE NEXT STRONG STORM SYSTEM APPROACHES DURING THE WEEKEND WITH
CONTINUED THUNDERSTORM CHANCES...WHILE STRONG SOUTHERLY WINDS
TYPICAL OF SPRINGTIME FUEL FIRE WEATHER CONCERNS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
ACTIVE WEATHER PATTERN WILL CONTINUE...AND LATER FORECASTS SHOULD
CONTINUE TO BE CLOSELY MONITORED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Western Arkansas radar (KSRX), 31 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Le Flore

When
March 8, 8:40 PM CST
Where
Le Flore County, 5 mi E of Cowlington
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.300, -94.700

Thunderstorm Wind, Sequoyah

When
March 8, 8:45 PM CST
Where
Sequoyah County, 4 mi SSE of Gans
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.350, -94.667

Thunderstorm winds estimated at 70 miles an hour blew down numerous trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494574, 5494575.